Published: May 19, 2014 6:15 AM EDT

OCALA, Fla. (AP) - A University of Florida veterinarian has issued an alert about the compounded drug produced by a Kentucky pharmacy after the deaths of two thoroughbred horses and neurological problems in six others at an Ocala training facility.
    
The Ocala Star-Banner (http://bit.ly/1kha2aF ) reports the horses apparently died from complications after being given the drugs to treat or prevent equine protozoal myeloencephalitis, or EPM. EPM affects the central nervous system in horses and is transmitted through opossum waste, which horses ingest while eating tainted food.
    
The U.S. Food and Drug Administration issued an alert May 15 that documented the deaths of two horses in Lexington, Kentucky. The agency noted that high doses of the drug can cause fever, seizure and death. One of the Ocala horses died during a seizure.

(Copyright 2014 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.)